Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Medicine
Volume 2009, Article ID 392091, 3 pages
http://dx.doi.org/10.1155/2009/392091
Case Report

Valproic Acid-Induced Myoclonus in a Demented Patient: A Case Report

Department of Psychiatry, Yale University School of Medicine, New Haven, CT 06510, USA

Received 23 April 2009; Accepted 21 July 2009

Academic Editor: S. Hossein Fatemi

Copyright © 2009 Tina M. Gardner et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Linked References

  1. R. Aziz, B. Lorberg, and R. R. Tampi, “Treatments for late-life bipolar disorder,” American Journal Geriatric Pharmacotherapy, vol. 4, no. 4, pp. 347–364, 2006. View at Publisher · View at Google Scholar · View at PubMed
  2. S. Konovalov, S. Muralee, and R. R. Tampi, “Anticonvulsants for the treatment of behavioral and psychological symptoms of dementia: a literature review,” International Psychogeriatrics, vol. 20, no. 2, pp. 293–308, 2008. View at Publisher · View at Google Scholar · View at PubMed
  3. R. R. Tampi, C. H. van Dyck et al., “Behavioral and Psychological Symptoms of Alzheimer's Disease,” in Research Progress in Alzheimer's Disease and Dementia, Miao-Kun Sun, Ed., vol. 2, chapter 2, pp. 251–272, Nova Publishers, Blanchette Rockefeller Neurosciences Institute, 2006. View at Google Scholar
  4. A. Reif, C. Leonhard, R. Mößner, K.-P. Lesch, and A. J. Fallgatter, “Encephalopathy and myoclonus triggered by valproic acid,” Progress in Neuro-Psychopharmacology and Biological Psychiatry, vol. 28, no. 6, pp. 1061–1063, 2004. View at Publisher · View at Google Scholar · View at PubMed
  5. P. E. Lheureux and P. Hantson, “Carnitine in the treatment of valproic acid-induced toxicity,” Clinical Toxicology, vol. 47, no. 2, pp. 101–111, 2009. View at Publisher · View at Google Scholar · View at PubMed
  6. A. Verrotti, D. Trotta, G. Morgese, and F. Chiarelli, “Valproate-induced hyperammonemic encephalopathy,” Metabolic Brain Disease, vol. 17, no. 4, pp. 367–373, 2002. View at Publisher · View at Google Scholar
  7. M.-J. C. C. Dealberto, “Valproate-induced hyperammonaemic encephalopathy: review of 14 cases in the psychiatric setting,” International Clinical Psychopharmacology, vol. 22, no. 6, pp. 330–337, 2007. View at Publisher · View at Google Scholar · View at PubMed
  8. A. Reif, C. Leonhard, R. Mößner, K.-P. Lesch, and A. J. Fallgatter, “Encephalopathy and myoclonus triggered by valproic acid,” Progress in Neuro-Psychopharmacology and Biological Psychiatry, vol. 28, no. 6, pp. 1061–1063, 2004. View at Publisher · View at Google Scholar · View at PubMed
  9. M. M. Elmazar, R. S. Hauck, and H. Nau, “Anticonvulsant and neurotoxic activities of twelve analogues of valproic acid,” Journal of Pharmaceutical Sciences, vol. 82, no. 12, pp. 1255–1258, 1993. View at Google Scholar
  10. T. G. Fong, S. R. Tulebaev, and S. K. Inouye, “Delirium in elderly adults: diagnosis, prevention and treatment,” Nature Reviews. Neurology, vol. 5, no. 4, pp. 210–220, 2009. View at Publisher · View at Google Scholar · View at PubMed
  11. L. M. Allan, C. G. Ballard, J. Allen, A. Murray, A. W. Davidson, I. G. McKeith, and R. A. Kenny, “Autonomic dysfunction in dementia,” Journal of Neurology, Neurosurgery and Psychiatry, vol. 78, no. 7, pp. 671–677, 2007. View at Publisher · View at Google Scholar · View at PubMed
  12. P. Mackin, “Cardiac side effects of psychiatric drugs,” Human Psychopharmacology, vol. 23, supplement 1, pp. 3–14, 2008. View at Publisher · View at Google Scholar · View at PubMed
  13. K. Masmoudi, V. Gras-Champel, H. Masson, and M. Andréjak, “Parkinsonism and/or cognitive impairment with valproic acid therapy: a report of ten cases,” Pharmacopsychiatry, vol. 39, no. 1, pp. 9–12, 2006. View at Publisher · View at Google Scholar · View at PubMed
  14. K. Masmoudi, V. Gras-Champel, H. Masson, and M. Andréjak, “Parkinsonism and/or cognitive impairment with valproic acid therapy: a report of ten cases,” Pharmacopsychiatry, vol. 39, no. 1, pp. 9–12, 2006. View at Publisher · View at Google Scholar · View at PubMed
  15. E. R. Hajjar, J. T. Hanlon, and J. T. Hanlon, “Adverse drug reaction risk factors in older outpatients,” American Journal Geriatric Pharmacotherapy, vol. 1, no. 2, pp. 82–89, 2003. View at Publisher · View at Google Scholar
  16. K. M. Sink, K. F. Holden, and K. Yaffe, “Pharmacological treatment of neuropsychiatric symptoms of dementia: A review of the evidence,” Journal of the American Medical Association, vol. 293, no. 5, pp. 596–608, 2005. View at Publisher · View at Google Scholar · View at PubMed
  17. D. Fialová and G. Onder, “Medication errors in elderly people: contributing factors and future perspectives,” British Journal of Clinical Pharmacology, vol. 67, no. 6, pp. 641–645, 2009. View at Publisher · View at Google Scholar · View at PubMed